Yet now she is a stranger in her own home, racked by an array of mysterious ailments.
A week after being administered in February with the anti-cervical cancer vaccine Gardasil at her school, the teenager began fainting and experiencing strong head pains – and her parents say she has lapsed into a semi-permanent, child-like state.
Mother Shelley Lock believes her daughter suffered a severe and extremely rare reaction to Gardasil but said public hospital staff had been unwilling to examine a link, with one doctor inferring Jessica’s condition was psychosomatic.
“It is frustrating because she was completely healthy before this, she had no stress, had just started Year 8 and was meeting new friends, has a good family, so to have it inferred that it was just stress or psychological was very frustrating,” Mrs Lock said.
Exhaustive tests ruled out other potential causes such as brain tumours. However, Jessica’s condition continued to deteriorate.
“She had an episode where she didn’t know we were mum and dad, she was hysterical and screaming and we rang Flinders while she was in that state and they said there was nothing they could do to treat her and to not bother bringing her in,” Mrs Lock said.
“Every now and then she comes lucid. Like on Monday morning, she woke up and sat and cried for five minutes because she couldn’t remember the whole weekend, so she has her moments where she is aware that things are not right.”
Mrs Lock said she found online testimonials from the US and Australia by women and girls who say they have experienced similar symptoms after being given Gardasil.
Jessica is now being treated by a toxicologist, who has said she suffered neurological damage because of an inherited susceptibility to metals contained in the vaccine, which has been administered to about 23,000 South Australian schoolgirls as part of a government program since 2008.
“We have no prognosis as to whether we are going to get her back completely well, but certainly we’re doing everything we can and at least the doctors who acknowledge there is a problem are doing what they can,” Mrs Lock said.
SA Health chief public health officer Steve Christley said in the past two years there had been 29 reports of adverse reactions to Gardasil, most of which were mild and did not require hospital treatment.
“The common side-effects for Gardasil include soreness, swelling and redness at the injection site and headache, nausea, dizziness and vomiting,” he said. “There has been no link proven between neurological disease and the vaccine.”
After being contacted by the Sunday Mail, SA Health said doctors at the Women’s and Children’s Hospital’s special immunisation clinic would now examine Jessica for possible links to the vaccine.
Mrs Lock said she was not on the bandwagon of anti-vaccine.
“The concept of vaccinating people against life-threatening illnesses is obviously a good thing – there just needs to be some serious awareness of people’s prior susceptibility in reacting to them or just safer practices in general on how we vaccinate,” she said.